Louisiana, 2016

Strong Wind in Louisiana, April 10, 2016

April 10, 2016 · NWS SHV · 1 event in 1 county or zone

A tight pressure gradient was in place during the morning and afternoon hours on April 10th, as a portion of the 35-55 mph winds mixed down to the surface with daytime heating. This translated to sustained winds of 15 to 20 mph with gusts to 35-40 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A tight pressure gradient was in place during the morning and afternoon hours on April 10th, as a portion of the 35-55 mph winds mixed down to the surface with daytime heating. This translated to sustained winds of 15 to 20 mph with gusts to 35-40 mph. Due to the saturated soils which had weakened trees after record rainfall one month prior during the month of March, a large tree was split and fell onto a couple of homes and vehicles in the city of Shreveport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 6:00 AM CST, 3 hours earlier.

Area forecast discussion, Apr 10, 6:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 AM CDT SUN APR 10 2016

.AVIATION...
MVFR CIGS HAVE RECENTLY DEVELOPED/ADVECTED INTO THE WRN PORTIONS
OF NE TX THIS MORNING...AND SHOULD CONTINUE TO EXPAND ENE INTO
PORTIONS OF EXTREME SW AR/NW LA THROUGH MID/LATE MORNING BEFORE
LIFTING TO LOW VFR BY MIDDAY. FARTHER E...BANDS OF 8-10KFT CIGS
ASSOCIATED WITH A DEPARTING SHORTWAVE SHOULD DIMINISH FROM W TO E
THROUGH LATE MORNING...BEFORE A SCT CU FIELD DEVELOPS/SPREADS NE
ACROSS NCNTRL LA/SCNTRL AR THIS AFTERNOON. VFR CIGS SHOULD PERSIST
THROUGH MUCH OF THE EVENING BEFORE MVFR CIGS REDEVELOP OVER THE
REGION BETWEEN 04-08Z MONDAY. THESE CIGS SHOULD LOWER LATE IN THE
TAF PERIOD...WITH IFR CIGS POSSIBLE AT LFK JUST PRIOR TO 12Z. THE
PRIMARY STORY THOUGH WILL BE THE TIGHTENING PRESSURE GRADIENT THIS
MORNING AS THE STRONGER WINDS MIX DOWN TO THE SFC...RESULTING IN
SRLY WINDS INCREASING TO 15-18KTS WITH GUSTS TO 30KTS POSSIBLE
FROM LATE MORNING THROUGH THE AFTERNOON. S WINDS SHOULD DIMINISH
SLIGHTLY TO 12-15KTS AFTER 00Z...WITH GUSTS TO 20-23KTS POSSIBLE
THROUGH MUCH OF THE OVERNIGHT HOURS. /15/

&&

PREV DISCUSSION... /ISSUED 531 AM CDT SUN APR 10 2016/

DISCUSSION...
WE ARE FAIRLY WELL MIXED WITH UPPER 50S AND LOWER 60S EXTENDING
WELL BEYOND THE CWA WITH A BROAD FETCH OF S/SE WINDS 10-20 MPH
OPENING UP OFF OF THE GULF. SOME RECENT PEAK WIND GUSTS FARTHER
WEST ARE RUNNING 20-30KTS. THE KSHV 88D VAD WIND PROFILER SHOWS
THAT WE ARE RUNNING 30KTS- 50KTS FROM 1 TO 3KFT RESPECTIVELY AND
WILL MIX DOWN STRONGEST GUSTS DURING THE TIME OF PEAK HEATING
TODAY. OUR LAKE WIND ADVISORY BEGINS AT 9 AM AND CONTINUES FOR NOW
UNTIL LATE THIS EVENING. WE WILL MONITOR FOR POSSIBLE UPGRADE TO
WIND ADVISORY CRITERIA.

MOSAIC RADAR IMAGERY IS SHOWING A FEW LINGERING SHOWERS EXITING
OUR NORTHERN TIER OF COUNTIES FROM NEAR HOPE TO CAMDEN WITH AN
OVERALL WEAKENING TREND. WE DID HAVE A FEW SITES WITH MORE THAN A
TRACE WITH EVEN A TENTH OF AN INCH FOR BOTH TYLER AND LONGVIEW.
THERE WAS EVEN A CLAP OR TWO OF THUNDER AROUND 9PM LASTNIGHT FOR
LONGVIEW ASOS. THE UPPER LOW AND FAST MOVING SHEAR AXIS EXTEND
FROM MO/TN/AL WITH THE TRAILING LOW OVER N MS. IN ITS WAKE WE WILL
SEE SOME WARMING ALOFT AND RIDGING AHEAD OF THE NEXT VORT OVER S
CA AND BAJA MOVING EASTWARD. EXPECT A MIX OF SOME SUN AND CLOUDS
THROUGH OUT THE SHORT TERM TODAY AND TOMORROW.

UNDERNEATH THE PARENT LOW...ZONAL FLOW WILL BRING A FEW WEAK
VORTS OUT OF MEXICO...WHICH WILL LIKELY AFFECT OUR AREA DURING
MONDAY WITH OVERALL THUNDERSTORM COVERAGE LIKELY BUILDING DURING
THE DAY UNDER INCREASING DIVERGENCE ALOFT AHEAD OF THE PARENT
LOW. A SURFACE LOW HAS BEEN CONSISTENTLY MODEL TO MOVE SE ALONG
THE RED RIVER. THE SLIGHT RISK FOR DAY TWO HAS BEEN EXPANDED OVER
THE LAST DAY. THE WPC QPF IS STILL RUNNING FROM JUST UNDER AN INCH
WEST TO NEAR TWO INCHES OVER OUR NE CWA. THE THREAT REMAINS
SIMILAR WITH THIS VIGOROUS SPRING STORM. TIMING UTILIZES THE PEAK
OF HEATING AND ISOLATED TORNADOES WILL BE POSSIBLE ALONG WITH
POTENTIALLY SOME VERY LARGE HAIL AND DAMAGING WIND WITH STRONG
DIVERGENCE ALOFT.

THE COLD FRONT WILL QUICKLY MOVE SOUTHWARD BEHIND THE SURFACE LOW
AND OUR WINDS WILL BE SHIFTING TO NORTHERLY BY MIDNIGHT AND PUSH
DOWN ACROSS I-20 BY DAYBREAK. THE DEEPENING NORTHERLY FLOW WILL
PUSH OUT THE REMAINING PRECIPITATION DURING TUESDAY. THE NEXT WAVE
OF RAINFALL IS GOING TO AFFECT MAINLY OUR SOUTHERN TIER OF CO/PA.
BY DAYBREAK WEDNESDAY...THE GFS AND EURO HAVE THE BACK EDGE OF
ACTIVITY WELL SOUTH OF I-30 BY 12Z WED. IT APPEARS AS THOUGH
WEDNESDAY WILL BE OUR COOLEST MORNING AND AFTERNOON AS THE CLOUDS
SLOWLY CLEAR. THE CORE OF THE HIGH WILL REMAIN WELL TO OUR NORTH
OVER THE GREAT LAKES SO TEMPERATURES WILL REMAIN FAIRLY NEAR
SEASONAL AND NOT RECORD. A DRY WARMING TREND WILL WRAP UP THE WORK
WEEK AND KEEP SAFE AT LEAST HALF OF OUR NEXT WEEKEND. THERE IS
DECENT MODEL AGREEMENT ON OUR NEXT RAINFALL FOR SUNDAY AS A CLOSED
LOW LIFTS OUT ACROSS THE SOUTHERN PLAINS THIS TIME NEXT WEEKEND.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  66  79  60 /  10  20  70  60
MLU  80  62  77  60 /  10  20  80  80
DEQ  80  63  77  52 /  10  20  80  60
TXK  80  64  77  55 /  10  20  70  60
ELD  80  62  76  54 /  10  20  80  80
TYR  81  67  81  56 /  10  20  50  20
GGG  81  67  80  57 /  10  20  70  40
LFK  81  67  80  62 /  10  20  70  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ARZ050-051-
     059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LAZ001>006-
     010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ077.

TX...LAKE WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

15
Hazardous weather outlook, Apr 10, 5:12 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
612 AM CDT SUN APR 10 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111115-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
612 AM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ARKANSAS...FOR
NORTHERN LOUISIANA...FOR EASTERN TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

A LAKE WIND ADVISORY HAS BEEN ISSUED AREA WIDE FOR TODAY AND THIS
EVENING. STRONG LOW LEVEL SOUTHERLY WINDS WILL MIX DOWN TO THE
GROUND...ESPECIALLY DURING AFTERNOON HEATING. WE CAN EXPECT SUSTAINED
WINDS OF 10 TO 20 MPH WITH GUSTS OF 25 TO 35 MPH ON AVERAGE. THIS
CROSS WIND WILL MAKE TRAVEL DIFFICULT AT TIMES FOR TRUCKS AND
HIGH PROFILE VEHICLES ALONG I-20 AND ALL EAST...WEST CORRIDORS.
NO OTHER HAZARDOUS WEATHER ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EDGE
EASTWARD...INCREASING IN COVERAGE ACROSS EASTERN TEXAS AND
SOUTHEAST OKLAHOMA LATE ON SUNDAY...BEFORE SPREADING
SOUTHEASTWARD...INTO MUCH OF THE FOUR STATE AREA DURING THE
OVERNIGHT. THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE ENTIRE
FOUR STATE AREA ON MONDAY. SOME SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS BY LATE
MONDAY. A FEW TORNADOES MAY BE POSSIBLE ALONG WITH UP TO 2 INCHES
OF RAINFALL POSSIBLE...INTO MONDAY EVENING AND PERHAPS INTO THE
OVERNIGHT HOURS AS WELL...AHEAD OF A COLD FRONT. THEN FOR
MIDWEEK...ANOTHER UPPER DISTURBANCE WILL MOVE EASTWARD...GENERALLY
SOUTH OF I-20...WITH MORE SHOWERS AND THUNDERSTORMS POSSIBLE WITH
SOME HAIL POSSIBLE INTO MIDWEEK AS THIS ACTIVITY MOVES EASTWARD
OVERNIGHT AND INTO EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Caddo

When
April 10, 9:00 AM CST
Where
Caddo forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

A moist ground and strong gradient winds with gusts of 35-40 mph resulted in a large tree that split and fell onto two homes and two vehicles in the 3800 Block of Claiborne Avenue in Shreveport. Residents of both homes had to be rescued by firefighters, but were uninjured.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620057.